About four years ago, I had gastric bypass surgery and lost 148 pounds. I was thrilled with my weight loss. Then last summer, my doctor prescribed two medications for me to treat depression, notriptyline and Abilify. To my dismay, in just a few months I’d gained 23 pounds.
Unfortunately, weight gain is a common side effect of a number of medications, including some antidepressants like those my doctor prescribed for me. If you’re concerned about your weight, or if you notice weight gain after taking a new medication, talk to your doctor. Your doctor may be able to prescribe an alternative medication that is less likely to cause weight gain. Don’t just stop taking a medication due to weight gain, though. Suddenly stopping some medications can cause serious health problems.
According to Web MD, up to 25 percent of people taking antidepressants experience weight gain of at least 10 pounds. Weight gain sometimes occurs shortly after a patient begins taking an antidepressant but often does not occur until a patient has been taking the drug for six months or more. Antidepressants that may cause weight gain include Paxil, Prozac, Lexapro, Zoloft, Elavil, Effexor, Parnate, and Nardil. It’s important to remember that these drugs don’t cause weight gain in all patients, though.
Steroids, also referred to as corticosteroids, are prescribed for a variety of conditions, including asthma, arthritis, some skin disorders, some autoimmune disorders, and some types of cancer. Corticosteroids include drugs like cortisone, hydrocortisone, and prednisone. They can cause weight gain and a characteristic puffiness or “moon face” appearance.
Some medications prescribed to treat diabetes, like Diabeta and Diabinese, can lead to weight gain because they increase the appetite. According to John Hopkins Medicine, other medications can usually be used to treat diabetes that don’t have this side effect. If you need to take one of these drugs that increases the appetite, though, pay attention to your food intake and focus on high fiber, low calorie foods that will fill you up without adding many calories to prevent weight gain.
High Blood Pressure Medications
High blood pressure medications, including Cardura and Inderal, can cause weight gain because they can cause water retention. They can also cause fatigue, causing a patient to become less active, which then leads to weight gain.
Depakote is a commonly prescribed anti-seizure drug that can cause weight gain. It’s also sometimes prescribed for patients with bipolar disorder or other psychiatric problems.
Heartburn medications like Nexium and Prevacid lead to weight gain in some people, but other actually lose weight while taking these drugs. According to Medicine Net, doctors can’t predict how your body will respond to one of these drugs. If you’re concerned about weight gain and your doctor prescribes one of these medications, monitor your weight carefully and talk to your doctor about any weight gain.
Web MD. http://www.webmd.com/depression/features/antidepressants-weight-gain. Fat Pharms: Weight Gain and Antidepressants.
Medicine Net. http://www.medicinenet.com/script/main/art.asp?articlekey=56339. Is Your Medicine Cabinet Making You Fat?
John Hopkins Medicine. http://www.johnshopkinshealthalerts.com/alerts/prescription_drugs/JohnsHopkinsPrescriptionsDrugsHealthAlert_656-1.html. Prescription Drugs That Cause Weight Gain.
Drugs.com. http://www.drugs.com/nortriptyline.html. Nortriptyline.
RxList. http://www.rxlist.com/abilify-drug/patient-images-side-effects.htm. Abilify.
Mayo Clinic. http://www.mayoclinic.com/print/steroids/HQ01431/METHOD=print. Prednisone and Other Corticosteroids: Balance the Risks and Benefits.